Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 25, 2018, 6:28 PM CDT for Gove County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 25, 2018, 7:26 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426 WGUS53 KGLD 252328 FFWGLD KSC063-260230- /O.NEW.KGLD.FF.W.0033.180725T2328Z-180726T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 628 PM CDT WED JUL 25 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southwestern Gove County in west central Kansas... * Until 930 PM CDT. * At 628 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... The Monument Rocks. LAT...LON 3888 10078 3889 10052 3870 10053 3870 10079 $$ JN
2 follow-up statements
298 WGUS73 KGLD 260000 FFSGLD Flash Flood Statement National Weather Service Goodland KS 700 PM CDT WED JUL 25 2018 KSC063-260230- /O.CON.KGLD.FF.W.0033.000000T0000Z-180726T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gove KS- 700 PM CDT WED JUL 25 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHWESTERN GOVE COUNTY... At 700 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... The Monument Rocks. LAT...LON 3888 10078 3889 10052 3870 10053 3870 10079 $$ JN
311 WGUS73 KGLD 260026 FFSGLD Flash Flood Statement National Weather Service Goodland KS 726 PM CDT WED JUL 25 2018 KSC063-260036- /O.CAN.KGLD.FF.W.0033.000000T0000Z-180726T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Gove KS- 726 PM CDT WED JUL 25 2018 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GOVE COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3888 10078 3889 10052 3870 10053 3870 10079 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:27 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 25, 2:27 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Wed Jul 25 2018
.SHORT TERM...(This evening through Thursday)
Issued at 115 PM MDT Wed Jul 25 2018
A fairly high impact severe weather event is expected across much
of the area this afternoon and tonight. It will occur in two
rounds. The first round will develop along a cold front/outflow
boundary apparent on radar, which has stalled out roughly along
Interstate 70. Once the cap breaks, the environment will be
characterized by strong instability along/north of the front (up
to 3500 j/kg) and moderate to strong instability south of the
front, with deep layer shear of around 40kts. Upper forcing is
rather weak, with only the hint of shortwave trough coming over
the western ridge. Nonetheless, the frontal boundary should be
sufficient for convective initiation. Initial storms will be
capable of producing very large hail, damaging winds and perhaps
an isolated tornado near the surface boundary. Storm motions are
southeast at around 15kts with right movers more south also at
15kts, suggesting a limited flash flood threat, at least
initially. However, a second round of thunderstorms will develop
in the post frontal upslope regime in northeast Colorado and move
across most of the area this evening. These storms will probably
congeal into an MCS capable of producing widespread damaging wind
gusts and embedded storms capable of producing large hail. The
complex will be moving rather slowly and could continue well into
the overnight hours. With heavy rain from the complex occurring
over areas that may receive heavy rain from the afternoon storms,
issued a Flash Flood Watch, with good support from the ensemble
HRRR which shows storm total accumulations of 1-2 inches over much
of the Flash Flood Watch area through tonight.
After any lingering storms dissipate Thursday morning, expecting a
less active day. Surface front will be pushed well to the south by
the convection, leaving the local area with a broad, southeasterly
surface flow. Without the boundary for initiation, any storms will
be tied to development on the higher terrain to the west with
elevated heating. Upper forcing, if any, is lacking. Also, clouds
will keep temperatures only reaching the upper 70s to lower 80s,
limiting instability. So, only carrying some slight to chance pops
on western and northern fringes of the forecast area for Thursday
afternoon.
.LONG TERM...(Thursday night through Tuesday)
Issued at 1113 AM MDT Wed Jul 25 2018
As of 00Z Friday, the forecast begins with an actively-shifting
pattern due to recent frontal passage. The region is expected to
be situated between an upper-level ridge over the SW CONUS and a
longwave trough over the Great Lakes. Both the NAM and the GFS are
displaying moisture throughout the column from 1000mb - 300mb.
The upper-level ridge is expected to break down and give way to a
longwave trough and its associated frontal system by Monday at
00Z. 300mb.
Friday morning, a warm sector will form between the leeside
trough and the lingering stationary boundary over KS/OK. Friday's
PoPs indicate precipitation between 00Z and 06Z and again in the
evening and into Saturday morning. Most of Saturday appears to be
wet with precip extending into the early evening. SPC is
anticipating a slight risk for scattered severe storms to form due
to steep mid- level lapse rates, moderately high CAPE values, and
a "strong deep layer beneath 30-40kt northwesterly mid-level
flow." This trend is expected to continue for the remainder of the
weekend. After Sunday, the boundary transitions to a more
organized frontal system and it moves out and goes south, causing
the area to dry out, and no more precipitation is expected through
Wednesday. Higher pressure builds in and conditions become more
stable. Cloud cover is expected to clear out, wind speeds should
return to 10kt or less, and temps steadily rise into the upper
80s-lower 90s by the end of the period.
Friday's temperatures will be moderated by the recent frontal
passage from Wednesday. High temperatures are expected to be in
the high 70s - low 80s. Low temperatures are expected to be in the
upper 50s- lower 60s. Sunday evening will reach the upper 70s
across the entire area. We are not expected to heat up again
until Tuesday afternoon/evening with temps topping out in the
upper 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM MDT Wed Jul 25 2018
At KGLD...scattered thunderstorms will develop along a front which
will be near/just south of the terminal around 21-22z. Right now
thinking these will not impact operations but will continue to
monitor location of the front. Tonight...a cluster of
thunderstorms will move out of Colorado and into northwest Kansas.
These will impact the terminal with gusty winds/perhaps some large
hail/as they move through in the 03-05z time frame. Those storms
will continue to move out during the overnight hours. Towards
sunrise Thursday morning, patchy fog and low clouds may briefly
result in IFR conditions, improving by mid to late morning.
At KMCK...thunderstorm chances less certain as front has dropped
well south of the terminal. However, as storms develop to the
south may see outflow boundaries/mesoscale influences and cannot
rule out a thunderstorm impacting the terminal between 00z-06z
tonight. Towards sunrise Thursday morning, patchy fog and low
clouds may briefly result in IFR conditions, improving by mid to
late morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
027>029-041-042.
CO...Flash Flood Watch through late tonight for COZ090>092.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024Hazardous weather outlook, Jul 25, 2:06 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 106 PM MDT Wed Jul 25 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261915- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 106 PM MDT Wed Jul 25 2018 /206 PM CDT Wed Jul 25 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop this afternoon along a cold front located roughly along Interstate 70 and move southeast. Some of these storms will become severe with large to giant sized hail, damaging winds, flash flooding and perhaps a tornado. Tonight, a thunderstorm complex will move out of northeast Colorado and into the remainder of the area through the evening and overnight hours. Some of these storms may produce damaging wind gusts and large hail, as well as flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal risk of severe thunderstorms across much of the area Friday and Friday night with a slight risk of severe weather from Yuma to Trenton northward. Locally heavy rainfall and the possibility of flash flooding will also exist. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 25, 5:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM CDT WED JUL 25 2018
KSZ029-252330-
Gove KS-
552 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
630 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Gove, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Gove
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.
LAT...LON 3886 10082 3893 10082 3899 10074 3890 10045
3877 10052 3871 10069
TIME...MOT...LOC 2251Z 317DEG 10KT 3890 10073
JNLocal storm report, Jul 25, 6:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 5 NW NICODEMUS 39.44N 99.68W
07/25/2018 E1.75 INCH GRAHAM KS PUBLIC
&&
JBHLocal storm report, Jul 25, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL BOGUE 39.36N 99.69W
07/25/2018 E1.75 INCH GRAHAM KS FIRE DEPT/RESCUE
RELAYED VIA SOCIAL MEDIA.
&&
JBHLocal storm report, Jul 25, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 2 SSW BOGUE 39.34N 99.70W
07/25/2018 E1.25 INCH GRAHAM KS TRAINED SPOTTER
REPORT OF HALF DOLLAR SIZED HAIL NEAR BOGUE
VIA A TRAINED SPOTTER.
&&
JRPLocal storm report, Jul 25, 6:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLASH FLOOD 1 S BOGUE 39.35N 99.69W
07/25/2018 GRAHAM KS FIRE DEPT/RESCUE
REPORT OF ROADS FLOODING SOUTH OF BOGUE VIA
FIRE DEPT.
&&
JRPLocal storm report, Jul 25, 6:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG BOGUE 39.36N 99.69W
07/25/2018 GRAHAM KS FIRE DEPT/RESCUE
ONE TREE BLOWN OVER. MULTIPLE 3 TO 6 INCH
DIAMETER BRANCHES DOWN. TIME ESTIMATED BY
RADAR.
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:46 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 11 hr |
| Jul 25, 4:32 PM CDT | Special Weather Statement | GLD | Norton | 43 min |
| Jul 25, 4:48 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 42 min |
| Jul 25, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 33 min |
| Jul 25, 5:26 PM CDT | Tornado Warning | GLD | Graham, Norton | 14 min |
| Jul 25, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 41 min |
| Jul 25, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 40 min |
| Jul 25, 5:52 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| Jul 25, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 51 min |
| Jul 25, 6:13 PM CDT | Flash Flood Warning | GLD | Graham | 111 min |
| Jul 25, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 37 min |
| Jul 25, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.